Safety of cupping during bevacizumab therapy

Samuel J. Klempner, Daniel B. Costa, Peggy Wu, Kim D. Ariyabuddhiphongs

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Objectives: This study reports on the safety of the complementary and alternative medicine (CAM) practice of cupping in a patient undergoing concomitant therapy with bevacizumab for advanced non-small-cell lung cancer (NSCLC), and raises awareness of the need for improved communication between CAM practitioners and oncologists during the care of patients with cancer. The practice of cupping generates local hyperemia, disrupts superficial vasculature in the dermis, and leads to cutaneous lesions including circular erythema, edema, and subsequently ecchymosis. There are no data on the safety of cupping in patients being treated with bevacizumab. Design: This is a single-institution case report. Settings/location: The setting for this study was a tertiary-care academic medical center. Conclusions: A patient with advanced NSCLC received four cycles of carboplatin AUC 6, paclitaxel 200 mg/m2, and bevacizumab 15 mg/kg, and was continued on every-3-week maintenance bevacizumab 15 mg/kg. The patient underwent glass dry cupping during cycle six of maintenance bevacizumab treatment without overt cutaneous adverse events or bleeding. The patient did not realize he should have communicated his cupping plans or recent bevacizumab treatment with his providers.

Original languageEnglish (US)
Pages (from-to)729-731
Number of pages3
JournalJournal of Alternative and Complementary Medicine
Volume19
Issue number8
DOIs
StatePublished - Aug 1 2013
Externally publishedYes

Fingerprint

Complementary Therapies
Safety
Non-Small Cell Lung Carcinoma
Therapeutics
Maintenance
Ecchymosis
Skin
Carboplatin
Hyperemia
Tertiary Healthcare
Erythema
Dermis
Paclitaxel
Area Under Curve
Glass
Bevacizumab
Edema
Patient Care
Communication
Hemorrhage

ASJC Scopus subject areas

  • Complementary and alternative medicine

Cite this

Safety of cupping during bevacizumab therapy. / Klempner, Samuel J.; Costa, Daniel B.; Wu, Peggy; Ariyabuddhiphongs, Kim D.

In: Journal of Alternative and Complementary Medicine, Vol. 19, No. 8, 01.08.2013, p. 729-731.

Research output: Contribution to journalArticle

Klempner, Samuel J. ; Costa, Daniel B. ; Wu, Peggy ; Ariyabuddhiphongs, Kim D. / Safety of cupping during bevacizumab therapy. In: Journal of Alternative and Complementary Medicine. 2013 ; Vol. 19, No. 8. pp. 729-731.
@article{4495f094ea58482287e4d40800bf0e3f,
title = "Safety of cupping during bevacizumab therapy",
abstract = "Objectives: This study reports on the safety of the complementary and alternative medicine (CAM) practice of cupping in a patient undergoing concomitant therapy with bevacizumab for advanced non-small-cell lung cancer (NSCLC), and raises awareness of the need for improved communication between CAM practitioners and oncologists during the care of patients with cancer. The practice of cupping generates local hyperemia, disrupts superficial vasculature in the dermis, and leads to cutaneous lesions including circular erythema, edema, and subsequently ecchymosis. There are no data on the safety of cupping in patients being treated with bevacizumab. Design: This is a single-institution case report. Settings/location: The setting for this study was a tertiary-care academic medical center. Conclusions: A patient with advanced NSCLC received four cycles of carboplatin AUC 6, paclitaxel 200 mg/m2, and bevacizumab 15 mg/kg, and was continued on every-3-week maintenance bevacizumab 15 mg/kg. The patient underwent glass dry cupping during cycle six of maintenance bevacizumab treatment without overt cutaneous adverse events or bleeding. The patient did not realize he should have communicated his cupping plans or recent bevacizumab treatment with his providers.",
author = "Klempner, {Samuel J.} and Costa, {Daniel B.} and Peggy Wu and Ariyabuddhiphongs, {Kim D.}",
year = "2013",
month = "8",
day = "1",
doi = "10.1089/acm.2011.0791",
language = "English (US)",
volume = "19",
pages = "729--731",
journal = "Journal of Alternative and Complementary Medicine",
issn = "1075-5535",
publisher = "Mary Ann Liebert Inc.",
number = "8",

}

TY - JOUR

T1 - Safety of cupping during bevacizumab therapy

AU - Klempner, Samuel J.

AU - Costa, Daniel B.

AU - Wu, Peggy

AU - Ariyabuddhiphongs, Kim D.

PY - 2013/8/1

Y1 - 2013/8/1

N2 - Objectives: This study reports on the safety of the complementary and alternative medicine (CAM) practice of cupping in a patient undergoing concomitant therapy with bevacizumab for advanced non-small-cell lung cancer (NSCLC), and raises awareness of the need for improved communication between CAM practitioners and oncologists during the care of patients with cancer. The practice of cupping generates local hyperemia, disrupts superficial vasculature in the dermis, and leads to cutaneous lesions including circular erythema, edema, and subsequently ecchymosis. There are no data on the safety of cupping in patients being treated with bevacizumab. Design: This is a single-institution case report. Settings/location: The setting for this study was a tertiary-care academic medical center. Conclusions: A patient with advanced NSCLC received four cycles of carboplatin AUC 6, paclitaxel 200 mg/m2, and bevacizumab 15 mg/kg, and was continued on every-3-week maintenance bevacizumab 15 mg/kg. The patient underwent glass dry cupping during cycle six of maintenance bevacizumab treatment without overt cutaneous adverse events or bleeding. The patient did not realize he should have communicated his cupping plans or recent bevacizumab treatment with his providers.

AB - Objectives: This study reports on the safety of the complementary and alternative medicine (CAM) practice of cupping in a patient undergoing concomitant therapy with bevacizumab for advanced non-small-cell lung cancer (NSCLC), and raises awareness of the need for improved communication between CAM practitioners and oncologists during the care of patients with cancer. The practice of cupping generates local hyperemia, disrupts superficial vasculature in the dermis, and leads to cutaneous lesions including circular erythema, edema, and subsequently ecchymosis. There are no data on the safety of cupping in patients being treated with bevacizumab. Design: This is a single-institution case report. Settings/location: The setting for this study was a tertiary-care academic medical center. Conclusions: A patient with advanced NSCLC received four cycles of carboplatin AUC 6, paclitaxel 200 mg/m2, and bevacizumab 15 mg/kg, and was continued on every-3-week maintenance bevacizumab 15 mg/kg. The patient underwent glass dry cupping during cycle six of maintenance bevacizumab treatment without overt cutaneous adverse events or bleeding. The patient did not realize he should have communicated his cupping plans or recent bevacizumab treatment with his providers.

UR - http://www.scopus.com/inward/record.url?scp=84881401227&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84881401227&partnerID=8YFLogxK

U2 - 10.1089/acm.2011.0791

DO - 10.1089/acm.2011.0791

M3 - Article

C2 - 23379829

AN - SCOPUS:84881401227

VL - 19

SP - 729

EP - 731

JO - Journal of Alternative and Complementary Medicine

JF - Journal of Alternative and Complementary Medicine

SN - 1075-5535

IS - 8

ER -